North Carolina, 2018Tornadoes and Hail in North Carolina, March 17, 2018
March 17, 2018 · NWS MRX · 6 events in 2 counties and zones
Thunderstorms developed ahead of an upper level system and surface cold front during the evening hours. Several of these storms produced large hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of an upper level system and surface cold front during the evening hours. Several of these storms produced large hail and wind damage. Funnel clouds were reported as a discrete supercell thunderstorm developed over Southeast Tennessee and moved into Southwest North Carolina. As this supercell moved into Monroe County, Tennessee, a weak tornado developed downing several trees and producing minor structural damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 17, 6:14 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Mar 17, 6:14 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
714 PM EDT Sat Mar 17 2018
.DISCUSSION...
Scattered strong to severe showers and thunderstorms have moved
into the southern plateau counties during the last hour so have
increased pops to chance in southern areas next few hours with
recent update.
&&
.AVIATION...
Cold front will arrive this evening with shra/tsra along and
ahead of the front now through next few hours. Looks like storms
will stay just north of CHA with tsra tempos highlighting
gusty/variable winds. Winds will remain swly in the 8-12kts range
with low end gusting favored through evening. Winds will veer
nwly/nly behind front and weaken amidst persistent low clouds the
remainder of the period. Included MVFR fog near daybreak Sunday at
TRI given expected precipitation and lighter winds by morning.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
TD
Hazardous weather outlook, Mar 17, 2:07 PM EST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
307 PM EDT Sat Mar 17 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
307 PM EDT Sat Mar 17 2018 /207 PM CDT Sat Mar 17 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...This Afternoon and Tonight
...Strong to Severe Thunderstorms Possible this Afternoon and
Evening...
An upper level storm system and associated frontal boundary will
move across the Tennessee Valley and southern Appalachians
late this afternoon and evening. Southwesterly flow in the low
levels continues to provide increasing moisture ahead of this
system. Therefore scattered thunderstorms are possible late this
afternoon into the evening hours. Some of these storms could
become severe with the primary threats being large hail and
damaging winds, with an isolated tornado not to be ruled out. The
greatest potential for the strongest storms will be across
southwest Virginia and northeast Tennessee.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
...Severe Thunderstorms Possible Again Monday Evening...
Another storm system will move across the Southern Appalachian
Region on Monday with strong southerly winds pulling warm, moist
and unstable air into the Tennessee Valley. A line of
thunderstorms will develop and move into southeast Tennessee.
Some of these storms could become strong to severe with the main
threat being tornadoes, damaging winds, and hail. There is a
potential of a significant outbreak of severe storms late Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening and Monday late
afternoon and evening.
In the hours before
Special weather statement, Mar 17, 5:46 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
646 PM EDT SAT MAR 17 2018
TNZ036-067>069-071-172330-
Anderson TN-Roane TN-Loudon TN-Knox TN-NW Blount TN-
646 PM EDT SAT MAR 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...SOUTH
CENTRAL ANDERSON...SOUTHWESTERN KNOX...NORTHWESTERN BLOUNT AND ROANE
COUNTIES UNTIL 730 PM EDT...
At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Lenoir City, Alcoa, Kingston, Rockwood, Loudon,
Farragut, Fairview, Louisville, Rockford, Eagleton Village, Midtown,
Harriman, Friendsville, Bradbury, Eagle Furnace, Karns, Wildwood and
Lake Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.
LAT...LON 3574 8470 3576 8476 3579 8474 3582 8479
3586 8473 3590 8471 3594 8462 3605 8388
3579 8384 3573 8470
TIME...MOT...LOC 2246Z 262DEG 48KT 3584 8470
DHEvent by event
3 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Tornado, Cherokee
- When
- March 17, 7:17 PM EST to 7:18 PM EST
- Where
- Cherokee County, 1.35 mi ESE of Peachtree to 1.8 mi NNE of Mission
- Rating
- EF0
- Path length
- 0.63 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.095, -83.927
This tornado started near Upper Peachtree Road and Lizzie Elliot Road. It damaged a business nearby this intersection and tracked into the field behind it. There was debris scattered about the field and an overturned trailer near the creek. The tornado crossed and dissipated just past Lunsford Road and Pipes Branch. There was extensive tree and structural damage to homes and barns along Lunsford Road.
Thunderstorm Wind, Cherokee
- When
- March 17, 7:30 PM EST
- Where
- Cherokee County, 0.69 mi S of Peachtree
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.090, -83.950
A tree fell on a house and a car and a roof was blown off a shed. Additionally, a fence was blown down on the property.
Tornado, Clay
- When
- March 17, 7:32 PM EST to 7:39 PM EST
- Where
- Clay County, 0.74 mi ESE of Fires Creek to 1.54 mi NNW of Hayesville
- Rating
- EF0
- Path length
- 1.51 mi
- Path width
- 120 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.076, -83.868
The tornado started approximately near Fires Creek Road and Barlow Fields Drive. This was a non-continuous track more than likely due to the terrain. There was extensive softwood tree damage noted with most trees uprooted. Many trees were snapped in the upper third of their trunks as well. Trees also fell on homes and vehicles along the track. The rear flank downdraft winds were impressive particularly along Lance Cove Road and Sweetwater Bend, just south of the Hiawassee River. The tornado weakened and ended near Poplar Cove just south of the Hiawassee River.
Hail, Cherokee
- When
- March 17, 7:58 PM EST
- Where
- Cherokee County, 0.89 mi SW of Ranger
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.020, -84.140
Quarter size hail was reported at Dickey Road in Murphy.
Thunderstorm Wind, Clay
- When
- March 17, 8:09 PM EST
- Where
- Clay County, 1.33 mi ESE of Fires Creek
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.070, -83.860
Numerous large trees were downed and quarter size hail was reported three miles north of highway 64 on Fires Creek Road.
Thunderstorm Wind, Clay
- When
- March 17, 8:15 PM EST
- Where
- Clay County, 0.57 mi E of Hayesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.050, -83.820
Several trees and power lines were reported down at Hayesville.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, March 17, 2018$500,000 · EF1 · 4 events
- Hail and Damaging Winds in Texas, March 17 to 19, 2018$65,000 · 2.75 in hail · 28 events
- Tornadoes and Hail in Tennessee, March 17, 2018EF0 · 28 events
- Hail and Damaging Winds in Texas, March 17, 2018$25,000 · 3 in hail · 7 events
- Damaging Wind in Kentucky, March 17, 2018$20,000 · 53 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, March 17, 2018$6,000 · 1 in hail · 8 events
- Winter Weather in Colorado, March 17 to 19, 20188 events
- Hail in California, March 17, 20180.25 in hail · 6 events
- Winter Storm in Utah, March 17 to 18, 20184 events
- Winter Storm in Iowa, March 17, 20183 events
- Winter Weather in Utah, March 17 to 18, 20183 events
- Hail in Mississippi, March 17 to 19, 20181 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737612, 735105, 737624, 735104, 735107, 735108.